Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 10, 2002

Blood Tests and Insulin Injections

Question from Austin, Texas, USA:

My son is beginning to give his own shots and last week, he apparently drew up 6 units of air. My husband checked for air bubbles, and there were none. My son gave himself the injection with all seeming to be routine, but four hours later, his blood sugar was nearly 500 mg/dl [27.8 mmol/L] (which is highly unusual). We could not think of any reason it should jump so high -- usually we can figure out what didn't go quite right. The sugar level came down with a correction dose.. Later, while watching my son draw up the insulin, I realized he probably did not get any insulin in the syringe that day as his technique was to hold the bottle and syringe in a horizontal position while drawing up the insulin. He now holds it vertically. My husband now knows how to determine if there is insulin in the syringe. I would think that injecting air would at least would be painful -- but the only symptom was the high blood sugar. What are the consequences of injecting air just under the skin?

Answer:

Injecting air into the subcutaneous tissue should not cause any problems. Doing so directly into a vein could certainly cause discomfort and other problems.

It would be a good idea to take your insulin injection materials to your son’s diabetes team and have them look at how you/your husband are doing this since it is hard to really discuss this well in this forum.

LSF